Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2026

Severe Thunderstorm Warning 17, NWS State College, PA

March 13, 2026McKean County, Warren County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Mar 13, 2026, 4:17 PM EDT for McKean County, Warren County, Pennsylvania. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 13, 2026, 4:17 PM EDT (20:17 UTC)
Expired
Mar 13, 2026, 4:45 PM EDT
In force
28 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties McKean County, PA, Warren County, PA

The radar

The State College radar (KCCX), 125 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2026-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2026-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1717 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 2:51 PM EDT, 1 hour 26 minutes earlier. Its key messages:

  • 1) Strong winds expected through tonight and into Saturday morning for most of Central PA, along with a coating to a few inches of snow for the northern mountains. 2) Gusty winds return Sunday afternoon through Tuesday, with a temperature roller coaster, and potential for strong to severe thunderstorms Monday afternoon and evening.
Area forecast discussion, Mar 13, 2:51 PM EDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service State College PA
251 PM EDT Fri Mar 13 2026

.WHAT HAS CHANGED...
* The Wind Advisory has been expanded a bit further into parts
  of the Middle and Lower Susquehanna Valleys, as well as the
  Poconos, through early Saturday.

&&

.KEY MESSAGES...
1) Strong winds expected through tonight and into Saturday
morning for most of Central PA, along with a coating to a few
inches of snow for the northern mountains.

2) Gusty winds return Sunday afternoon through Tuesday, with a
temperature roller coaster, and potential for strong to severe
thunderstorms Monday afternoon and evening.

&&

.DISCUSSION...
KEY MESSAGE 1: Strong winds expected through tonight and into Saturday
morning for most of Central PA, along with a coating to a few
inches of snow for the northern mountains.

A potent upper-level disturbance will track across upstate NY
late this afternoon, and eventually through southeast Canada
tonight and early Saturday. As it does so, a trailing surface
cold front will cross the Commonwealth through this evening.

Most of our near-term guidance is suggesting that a band of rain
and snow showers will form along the above mentioned cold front
later this afternoon, and quickly cross PA this evening. For
areas north of I-80, where temperatures are colder, a quick
burst of snow is foreseen, which could sharply reduce
visibilities and produce locally slick roads. We will be
monitoring the far northern tier of the state for any flash
freeze/snow squall potential into the evening. Farther south,
where surface temperatures are milder, just a brief shot of
gusty rain showers are anticipated.

Late tonight and into Saturday, strong westerly winds are still
expected. Isallobaric forcing and a deeper layer of steep lapse
rates in the lower part of the atmosphere points to the
strongest gust potential (perhaps as high as 45-55 mph) across
the Laurel Highlands and also areas near and north of I-80.
However, even a bit farther to the southeast into parts of the
Susquehanna Valley and the Pocono plateau, occasional gusts
could eclipse 45 mph, thus the above mentioned expansion of the
Wind Advisory. Winds should gradually subside Saturday afternoon
into Saturday evening, as the pressure gradient relaxes.

A relatively brief period of cold advection crossing Lake Erie
and interacting with downstream terrain will produce periods of
snow for the northern snow belt areas (Warren, McKean, and parts
of Potter counties). Current expectations are for 1-3" of snow
locally, mostly over the higher terrain and north of US-6.

KEY MESSAGE 2: Gusty winds return Sunday afternoon through Tuesday, with a
temperature roller coaster, and potential for strong to severe
thunderstorms Monday afternoon and evening.

Another potent disturbance will emerge out of the Plains states
on Sunday, eventually tracking through the Great Lakes and the
northeastern states by early next week. A strong cold front tied
to the main surface wave is expected to slice through the
Commonwealth Monday afternoon and evening.

Strengthening S-SW flow in the expanding warm sector will
overspread PA later Sunday and into Monday, with gusty
conditions again returning.

We continue to monitor the potential for strong-severe
thunderstorms along and just ahead of the aforementioned cold
frontal passage later Monday afternoon into the early evening
hours. We have high confidence at this early stage that it will
relatively warm for mid-March, as well as strongly sheared.
However, smaller scale and less predictable factors like cloud
cover/associated instability, as well as convective mode
(discrete vs. linear, or a combination thereof), still need to
be worked out, and probably won't really be known until we head
into Monday. Stay tuned for later forecasts/updates.

We also have relatively high confidence that it will remain
windy and turn sharply colder later Monday night and Tuesday.
Some areas may see a 30+ degree temperature difference on the
negative side for Tuesday, as compared to Monday.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Potent/energetic system moving through will be ramping up the
wind speeds and gusts shortly. Some have already gusted near
40kt (JST AOO). Despite the gustiness, we have included mentions
of LLWS for tonight. While we don't regularly include LLWS
mentions when gusts are almost as high as the shearing layer, we
felt it importnat to highlight them this time to bring some
extra attention to the wind forecast for the next 24 hrs. Strong
srly flow now will switch to the west as the cold front moving
through OH at 18Z arrives and passes thru PA. The clouds/visbys
are all VFR at the moment, but BFD is expected to dip to IFR for
a few hours - or at least parts of hours - for two periods:
later this aftn and then again after midnight. The reductions
are not certain with cross-lake flow very strong and mostly
straight westerly. That will likely keep much of the SHSN up in
wrn NY. Other than BFD's problems, the wind will be just about
the only flying-condition trouble elsewhere. While some MVFR
(bkn-ovc030) clouds re-establish themseleves across many
terminals overnight, they will be gone in the morning. The wind
will be slowing in the morning, too. But, gusts will remain in
the 20s for most sites for the entire day Sat even as upper
heights rise and sfc high nears. Sat night, the ridge will be
overhead, and wind should finally die off. But...another storm
system will move toward the state from the northern Plains.

Then, Sun: Low clouds creep in from the S. MVFR cigs certain
(90%), IFR possible (50%). Rain and snow showers possible across
the northern half of PA as a warm front lifts thru. LLWS
certain (80%).

Outlook...

Mon...VERY strong cold fropa. Pre-frontal SHRA/TSRA with IFR
possible. Then turning blustery and colder. Post-frontal MVFR
cigs for most of the area. IFR likely N/W (60%) due to clouds
and/or SHSN.

Tue...Blustery. Sct SHSN NW. IFR poss (50%) at BFD, (30%) JST.

Wed...Warm fropa. -SN or -RA poss (30%) NW.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 8 AM EDT Saturday for PAZ004-005-010-017-
018-024-025-033-034.
Wind Advisory until 11 AM EDT Saturday for PAZ006-011-012-019-
026>028-035>037-041-042-045-046-049>053-056>059-063.

&&

WHAT HAS CHANGED...Jurewicz
KEY MESSAGES...Jurewicz
DISCUSSION...Jurewicz
AVIATION...Dangelo
Hazardous weather outlook, Mar 13, 1:49 PM EDT, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
149 PM EDT Fri Mar 13 2026

PAZ011-012-019-026>028-035-036-041-042-045-046-049>053-056>059-063-
141800-
Cameron-Northern Clinton-Southern Centre-Huntingdon-Mifflin-Juniata-
Fulton-Franklin-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry-
Dauphin-Schuylkill-Lebanon-Cumberland-
149 PM EDT Fri Mar 13 2026

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT SATURDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

Otherwise, the probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ010-017-018-024-025-033-034-141800-
Elk-Clearfield-Northern Centre-Cambria-Blair-Somerset-Bedford-
149 PM EDT Fri Mar 13 2026

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT SATURDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

Otherwise, the probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004-005-141800-
Warren-McKean-
149 PM EDT Fri Mar 13 2026

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT SATURDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

Also, periods of snow are expected through tonight, which could
locally bring 1 to 3 inches of accumulation and slick travel
conditions.

Otherwise, the probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ006-037-141800-
Potter-Tioga-
149 PM EDT Fri Mar 13 2026

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT SATURDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

Otherwise, the probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ064>066-141800-
Adams-York-Lancaster-
149 PM EDT Fri Mar 13 2026

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

We are monitoring the potential for strong to severe thunderstorms
Monday afternoon and early evening. Please stay tuned for future
updates in the coming days.

Otherwise, the probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Jurewicz

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 4:30 PM EDTHigh Wind WarningCTPBedford, Blair, Cambria, Clearfield, Elk, McKean and 2 more14 hr
Mar 13, 4:48 PM EDTSevere Thunderstorm WarningCTPMcKean, Warren42 min
Mar 13, 6:14 PM EDTSevere Thunderstorm Warning Considerable damage threatCTPCameron, Clearfield, Clinton, Elk, Potter31 min
Mar 13, 6:43 PM EDTSevere Thunderstorm WarningCTPCameron, Centre, Clearfield, Clinton47 min
Mar 13, 7:24 PM EDTSevere Thunderstorm WarningCTPCentre, Clearfield, Clinton, Lycoming51 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2026Every severe thunderstorm warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.